Reduced seizure control due to spoiled phenytoin capsules

James C. Cloyd, Robert J. Gumnit, Timothy S. Lesar

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

Subtherapeutic phenytoin serum levels and loss of seizure control occurred in a 31‐year‐old man due to decreased bioavailability of oral drug. During storage at extreme temperatures, physical changes of the phenytion capsule resulted in altered dissolution characteristics so that only 50% dissolution occurred at 180 minutes compared with 95% in 120 minutes for control capsules. Similar changes were produced in fresh capsules within seven days at high temperature and humidity. The affected patient has metabolic responses to phenytoin that produce marked fluctuations in serum levels with changes in dose. Altered phenytoin serum concentrations may occur with minor dose changes in such patients despite good compliance.

Original languageEnglish (US)
Pages (from-to)191-193
Number of pages3
JournalAnnals of Neurology
Volume7
Issue number2
DOIs
StatePublished - Feb 1980

Fingerprint Dive into the research topics of 'Reduced seizure control due to spoiled phenytoin capsules'. Together they form a unique fingerprint.

  • Cite this